Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Sioux Falls, SD

June 11, 20179 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 4:35 AM CDT for 9 counties in South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 4:35 AM CDT (09:35 UTC)
Expired
Jun 11, 2017, 5:15 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Aurora County, SD, Beadle County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:50 AM CDTTSTM WND DMGFedora, SDTREE BLOWN DOWN AND TOOK OUT POWER POLE AS IT FELL.
Jun 11, 5:07 AM CDTTSTM WND DMGLake Preston, SD4 TO 6 INCH DIAMETER BRANCHES DOWN, ESTIMATED 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KFSD 110935
SVRFSD
SDC003-005-035-061-073-077-087-097-111-111015-
/O.NEW.KFSD.SV.W.0028.170611T0935Z-170611T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
435 AM CDT SUN JUN 11 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Davison County in southeastern South Dakota...
  Kingsbury County in east central South Dakota...
  Sanborn County in east central South Dakota...
  Eastern Beadle County in east central South Dakota...
  Northeastern Aurora County in south central South Dakota...
  Southeastern Jerauld County in central South Dakota...
  Miner County in east central South Dakota...
  Northwestern McCook County in southeastern South Dakota...
  Northern Hanson County in southeastern South Dakota...

* Until 515 AM CDT

* At 434 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Willow Lake to 6 miles
  northeast of Forestburg to near Aurora Center, moving east at 50
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Artesian around 445 AM CDT. 
  Mitchell and Fedora around 450 AM CDT. 
  Carthage and Roswell around 455 AM CDT. 
  Howard, Fulton and Vilas around 505 AM CDT. 
  Badger around 510 AM CDT. 
  Farmer around 515 AM CDT. 

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9786 4455 9786 4454 9784 4454 9713
      4442 9713 4420 9728 4419 9737 4407 9737
      4366 9772 4380 9862 4416 9830 4463 9799
TIME...MOT...LOC 0934Z 273DEG 43KT 4453 9777 4411 9805 4382 9830 

HAIL...1.75IN
WIND...60MPH
 
$$

BT
2 follow-up statements
312 
WWUS53 KFSD 110945
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
445 AM CDT SUN JUN 11 2017

SDC003-005-035-061-073-077-087-097-111-111015-
/O.CON.KFSD.SV.W.0028.000000T0000Z-170611T1015Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-McCook SD-Hanson SD-
445 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHERN DAVISON...KINGSBURY...SANBORN...EASTERN BEADLE...
NORTHEASTERN AURORA...SOUTHEASTERN JERAULD...MINER...NORTHWESTERN
MCCOOK AND NORTHERN HANSON COUNTIES...

At 445 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Willow Lake to 6 miles north of
Artesian to Loomis, moving east at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

These severe storms will be near...
  Carthage and Roswell around 455 AM CDT. 
  Howard, Fulton and Vilas around 505 AM CDT. 
  Badger and Farmer around 510 AM CDT. 

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4463 9786 4455 9786 4454 9784 4454 9713
      4442 9713 4420 9728 4419 9737 4407 9737
      4366 9772 4380 9862 4416 9830 4463 9799
TIME...MOT...LOC 0945Z 273DEG 43KT 4452 9759 4410 9787 4381 9812 

HAIL...1.50IN
WIND...60MPH
 
$$

BT
467 
WWUS53 KFSD 111000
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
500 AM CDT SUN JUN 11 2017

SDC003-005-035-061-073-077-087-097-111-111015-
/O.CON.KFSD.SV.W.0028.000000T0000Z-170611T1015Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-McCook SD-Hanson SD-
500 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHERN DAVISON...KINGSBURY...SANBORN...EASTERN BEADLE...
NORTHEASTERN AURORA...SOUTHEASTERN JERAULD...MINER...NORTHWESTERN
MCCOOK AND NORTHERN HANSON COUNTIES...

At 500 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Bryant to 6 miles southeast of
Carthage to 6 miles northwest of Fulton, moving east at 50 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

These severe storms will be near...
  Howard and Badger around 510 AM CDT. 
  Farmer around 515 AM CDT. 

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4463 9786 4455 9786 4454 9784 4454 9713
      4442 9713 4420 9728 4419 9737 4407 9737
      4366 9772 4380 9862 4416 9830 4463 9799
TIME...MOT...LOC 1000Z 273DEG 43KT 4451 9737 4409 9765 4380 9790 

HAIL...1.50IN
WIND...70MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 11, 3:30 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
330 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Sun Jun 11 2017

As was somewhat expected, supercellular convection has developed
rapidly in central South Dakota over the past couple of hours, as
increasing low level jet/warm advection/instability converged in the
area. Main question had been exact timing/location, and that is now
apparent, though prior to the development, no single high-res model
seemed to have a good handle on this, with most a couple of hours
slower and/or just a bit farther west. At any rate, activity should
sustain as it slides east along the northward-advancing instability
gradient, with current supercells expected to transition to bowing
segments as the cells track across our far northern forecast area.
Activity is largely expected to exit the eastern CWA by 8-10 AM,
with one or more outflow boundaries and lingering cloud cover then
impacting temperatures at least into midday/early afternoon.
Stronger southerly flow should eventually dominate again, ahead of
primary frontal boundary which is slated to approach I-29 by
12/00Z, but most areas will likely see high temperatures in the
80s, with lower 90s confined to far southern areas not impacted by
the morning convectiong.

With limited instability/weak subsidence in the wake of mid-level
wave, think afternoon thunderstorm chances will be on the low side.
Should see chances ramp back up across our southeast tonight, as the
boundary sags into northwest Iowa, and low level jet redevelops over
far eastern Nebraska/western Iowa. Deep layer shear is weaker in
this area tonight, but mid-level lapse rates could still support
isolated elevated hail risk later tonight.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Jun 11 2017

A stationary front will still remain across the area Monday morning,
as a weak shortwave lifts northward across the Central Plains. This
will result in isolated thunderstorms through the day. At this
moment, warm temperatures at 700 mb at or above 12C may result in a
capped environment, albeit decent instability, increasing theta-e
advection, and southerly flow could support a few thunderstorms
east of I-29 later in the day.

The potential for some elevated storms could possibly return Monday
night into Tuesday. A low pressure will develop across central SD,
in response to a large upper-level trough located in the Northern
Rockies. As the warm front lifts north of the CWA, the shear and
instability increase, and the low-level jet strengthens to 35 to
40 knots during the nighttime; therefore scattered thunderstorms
cannot be ruled out. In terms of temperatures, Tuesday looks to be
one of the warmest days of the week. Leaned towards BCCONSAll in
highs, with readings from the lower to mid 90s.

As the large upper-level trough slowly slides northeast into the
International Border, a cold front will settle across the area, and
slowly move east into the Upper Mississippi Valley Tuesday night
into Wednesday. With a less stable atmosphere, and weak capping
inversion, the environment will be favorable for a few strong storms
across the region. Moderate MUCAPE collocated with increasing theta-
e and strong LLJ ahead of the front, will support scattered showers
and thunderstorms mainly east of the I-29 corridor.

The main impact for the remainder of the extended is temperature and
periodic chances of showers and thunderstorms next weekend. Due to
ongoing severe weather threat across the region, did not make major
changes in the extended, just a few changes in temperatures through
the weekend.  Temperatures will be slightly cooler, but still above
normal. Highs will range from mid 80s to mid 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM CDT Sat Jun 10 2017

Thunderstorms are expected to develop in central SD late tonight,
after about 7z, then race east close to highway 14 through early
Sunday morning. This cluster of storms will have the potential to
produce strong winds, quite a bit of lightning and hail. The best
chances will be near KHON from about 830z through 1030z and near
KFSD from about 11z through 13z. KSUX should be too far south to
see any affects from this cluster of storms. Near the thunderstorm
complex MVFR ceilings will also be possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 PM CDT Sat Jun 10 2017

SDZ038>040-052>062-112100-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. The primary severe weather focus will
be along the Highway 14 corridor, but the risk may extend as far
south as Interstate 90. Initially, storms may be capable of golf
ball size hail and 60 mph winds. These storms may merge into a
complex capable of 70 or greater winds and quarter size as they
approach the Interstate 29 corridor.

While timing may change, areas from Chamberlain to Huron may see
storms arrive between 3 and 6am, with storms arriving to the
Interstate 29 corridor between 8 and 10 am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

Thunderstorms will suppress heat and humidity south of Interstate
90 Sunday and into Monday, but heat index values approaching 95
degrees may return areas along Interstate 90 on Tuesday.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 AM Sunday morning.

MNZ071-072-080-081-089-090-097-098-112100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. The primary severe weather focus will
be along the Highway 14 corridor, but the risk may extend as far
south as Interstate 90. Initially, storms may be capable of golf
ball size hail and 60 mph winds. These storms are expected to
merge into a complex capable of 70 or greater winds and quarter
size as they approach the Interstate 29 corridor and move into
southwest and western Minnesota Sunday morning.

While timing may change, the greatest risk of severe thunderstorms
will arrive between 8am and 12pm Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an increasing risk for thunderstorms Sunday morning.
Isolated severe storms will be possible, with the primary risks up
to golf ball size hail and winds to 60 mph. Thunderstorm risks
will move east of the area Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7am Sunday.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
112100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. These storms may form into a larger
thunderstorm complex   There is a considerable amount of
uncertainty as to how far south this complex could travel, with
the highest risks north of Interstate 90 and closer to Highway 14.
If this complex does travel further south, the primary risks will
be golf ball size hail and winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A thunderstorm complex will continue to travel into Minnesota
Sunday morning, and may leave an outflow boundary across the area.
While low, there is potential for an isolated strong storm to try
to redevelop late Sunday afternoon or evening.

Thunderstorms will suppress heat and humidity south of Interstate
90 Sunday and into Monday, but heat index values approaching 95
degrees may return areas along Interstate 90 on Tuesday.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 11, 4:27 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
06/11/2017  M58 MPH          BEADLE             SD   ASOS

            ASOS STATION HON, HURON REGIONAL AIRPORT.

&&
Local storm report, Jun 11, 4:30 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             HURON                   44.37N 98.22W
06/11/2017  M1.00 INCH       BEADLE             SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:03 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld27 min
Jun 11, 3:25 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld50 min
Jun 11, 4:05 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more40 min
Jun 11, 5:04 AM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 1 more41 min
Jun 11, 5:38 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody37 min
Jun 11, 6:07 AM CDTSevere Thunderstorm WarningFSDBrookings, Moody38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.